New Mexico, 2020

Damaging Wind and High Wind in New Mexico, November 7 to 9, 2020

November 7 to 9, 2020 · NWS ABQ · 10 events in 9 counties and zones

A large-scale upper level trough taking shape over the western United States forced two storm systems across New Mexico on November 7-9, 2020. Southwest winds spread across the state on November 7th then increased dramatically overnight with gusts of 60 to 70 mph reported in the high terrain through November 8th.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A large-scale upper level trough taking shape over the western United States forced two storm systems across New Mexico on November 7-9, 2020. Southwest winds spread across the state on November 7th then increased dramatically overnight with gusts of 60 to 70 mph reported in the high terrain through November 8th. Valley rain showers, a few thunderstorms, and mountain snow impacted much of northern and central New Mexico with the first storm system. Colder air filtered into the state with the second system on November 9th and led to more rain and mountain snow. Strong winds continued to impact areas along the central mountain chain and over parts of eastern New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 7, 4:45 PM MST, 5 hours 15 minutes earlier.

Area forecast discussion, Nov 7, 4:45 PM MST, 5 hours 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
445 PM MST Sat Nov 7 2020

.AVIATION...
00Z TAF CYCLE
While VFR conditions are currently in place across northern and
central New Mexico, an approaching upper level disturbance and
accompanying cold front will lead to windy and unsettled weather
tonight and early Sunday morning. Winds have been gusty and will
increase overnight, primarily during the frontal passage, but any
passing showers will also enhance gusts too. An Airport Weather
Warning could be issued for KABQ where gusts may exceed 35 kt
overnight. Rain showers and generally MVFR conditions will tend to
dominate areas of western and central New Mexico below 7000 feet, but
higher elevations could observe more snow with LIFR to IFR
conditions and peak obscurations. Eastern areas will observe mostly
clear skies without precipitation, but gusts of 25 to 40 kt will be
common there from early Sunday onward.

52

&&

.PREV DISCUSSION...252 PM MST Sat Nov 7 2020...
.SYNOPSIS...
Winds will continue to pick up with the expansion of rain showers
over western and northern NM tonight. Showers gradually transition to
snow through Sunday morning with the arrival of colder air. Snow
showers taper off Sunday while breezy to windy conditions remain. The
second tier of this windy winter event arrives Sunday night through
Monday morning with another round of light to moderate snow across
western and northern NM. Snow levels fall to valley levels with
several inches to a foot of snow possible atop the Tusas Mountains.
Strong winds of 50+ mph could impact the Sacramento Mountains Monday
morning, with windy conditions elsewhere over the eastern plains
lasting through Monday afternoon. Weather conditions gradually clear
out by Tuesday with colder temperatures remaining.

&&

.DISCUSSION...
.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...
The first of two storm systems continues to approach NM from the
west this afternoon. Pacific moisture continues to stream up into NM
ahead of the system, allowing for widespread clouds across western
and central areas. Light rain showers and a few thunderstorms have
also been ongoing this afternoon across western NM and recently the
precipitation has started to expand eastward, though with dry low
levels, some top-down moistening still needs to occur for this
precipitation to reach the ground. An associated cold front will
sweep from west to east tonight. The combination of lift associated
with the front, orographic lift and the Pacific moisture should
yield a line of showers and perhaps a few thunderstorms tonight,
shifting east with the front. Unfortunately, precip will likely
fizzle out before reaching those in eastern NM. 700 mb temps will
remain quite warm until after the 700 mb front passes. Snow levels
will start around 10-11kft before dropping to between 6500-7000ft by
sunrise. A few inches of snow is expected tonight across the high
peaks of the northern mountains, and the current Winter Weather
Advisory for the Tusas Mountains remains in good shape. Elsewhere
across the north and west, less than an inch is expected.

In addition to the precipitation, strong winds will continue to be
the other story. Models continue to show 700 mb winds between 50 and
70 kt overnight, and though this doesn't align with peak heating,
breezy to windy conditions will still be felt overnight at lower
elevations, while northern NM peaks should see very strong winds,
and thus, blowing snow. The High Wind Warning looks to be in good
shape, though was tempted to upgrade areas around Las Vegas into a
High Wind Warning. For the Wind Advisory, have added the SC and SW
mountains given their elevations.

Precipitation should largely end by 8am MST, but strong winds will
persist throughout the day. Winds may briefly weaken toward the
evening hours, but may strengthen once again, especially across the
peaks, Sunday night. The strongest winds Sunday afternoon and night
will be across the south central mountains and much of eastern NM.
Additional Wind Advisories will likely be needed. Meanwhile, the
second system will also be bringing another round of precipitation
to portions of the state Sunday night. Near or shortly after
midnight, rain and snow will develop across northwest NM. Given the
cooler temperatures with this system, snow levels will be lower, and
any areas that start out as rain will likely become snow quickly.
Thus, a couple of inches of snow is likely for much of northern and
western NM, with perhaps as much as 10 inches across the Tusas.

LONG TERM...(MONDAY THROUGH FRIDAY)...
The start of the Long Term begins with continued unsettled weather as
the second wave of energy wraps around the southern periphery of a
larger troughing pattern over the western CONUS. Another round of
snow across the western and northern high terrain will be in-store
through Monday morning. Models have sped up the timing of this system
exiting the region, so have lowered PoPs after 18Z Monday.
Thereafter, the main story will be strong winds associated with a
strong 60-70kt H7 jet clipping the Sacramento and south-central
mountains Monday afternoon. The overall setup of southwest winds
supports mountain wave activity, and is further supported by cross-
sectional model display of a sharp gradient of positive to negative
omega over the mountains. How bursts of stronger winds over 50mph
crashing to ground level over and lee of the Sacramento's is always
tough to forecast, but did go ahead and raise the winds there for
Monday afternoon. While a wind advisory at the least is likely for
this event, the chances for high wind warnings is also there. It's
early and will allow this decision for wind highlights to be made
closer to the event.

Strong westerly winds will likely linger well into Monday night. Both
the NAM12 and GFS are showing a final vort max trailing behind the
upper low over NM during this time, with a sharp surface pressure
gradient still over the eastern plains. But winds do gradually taper
off heading into Tuesday. Notable CAA continues into Tuesday, keeping
temperatures well below normal. Some spots could see record low
maximum temperatures both Monday and Tuesday, with highs limited to
the 30s and 40s over western and central NM.

Zonal flow sets up thereafter over NM, with the general troughing
pattern weakening over the northwestern CONUS. With models not
showing any new ridges and the GFS showing no notable rise in mid-
level theta-e or influx of a warmer airmass, the warming trend
expected for the rest of next week will be slow through Friday. The
GFS (weaker shortwave) and ECMWF (deeper trough) also continue to
differ on the next fast moving system over NM Friday to Friday night.

34/24

&&

.FIRE WEATHER...
Two back-to-back storm systems will impact the state through Monday.
Strong winds with lower elevation rain and high mountain snow is
expected tonight. After a break on Sunday, another round of strong
winds and snow is expected Sunday night through mid day Monday.
Precipitation will favor northern and western NM in both systems,
but the second system will be cooler and thus more snowfall is
expected at lower elevations. Within the break on Sunday, winds will
remain breezy to windy, RH values may dip briefly below 15% across
far northeast NM, resulting in spotty critical fire conditions. High
temperatures will trend lower on Sunday and that trend will continue
through Tuesday. In fact, starting Monday, temperatures will be
below normal for all areas through the rest of the work week.
Quieter conditions are expected otherwise, though winds may start to
ramp back up Friday or Saturday.

34

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 8 PM this evening to 8 AM MST Sunday for the
following zones... NMZ208-215-216-221-223-226-228-229.

High Wind Warning from 8 PM this evening to 8 AM MST Sunday for the
following zones... NMZ210-213-214-227.

Winter Weather Advisory from 11 PM this evening to 11 AM MST Sunday
for the following zones... NMZ210.

&&
Hazardous weather outlook, Nov 7, 3:01 PM MST, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
301 PM MST Sat Nov 7 2020

NMZ201>241-081100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
301 PM MST Sat Nov 7 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...This Afternoon and Tonight

Widespread rain showers with isolated thunderstorms will develop over
western New Mexico this afternoon then spread east into central New
Mexico tonight. Cold air overnight will change rain to snow above
7,000 feet where a few inches are likely, especially across northern
New Mexico. Strong south to southwest winds of 25 to 40 mph with
gusts up to 60 mph are expected with this system, especially in
higher mountain locations.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The next storm system will move in from the west Sunday night with
more rain and mountain snow through Monday. Snow levels will be lower
with this system so a few inches of snow are possible for a larger
portion of the northwest half or so of the state. Strong southwest
to west winds of 25 to 40 mph with gusts up to 60 mph are possible
again with this system.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts through the
National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637.

24

The radar

The Albuquerque radar (KABX), 221 km away, was scanning. The volume nearest the first event began at 10:19 UTC.

Open the radar archive at this moment

Event by event

9 high wind, 1 thunderstorm wind. Local standard time, as filed.

High Wind, Northern Sangre de Cristo Mountains

When
November 7, 10:00 PM MST to November 8, 2:00 AM MST
Where
Northern Sangre de Cristo Mountains forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
36.592, -105.139 (the zone’s center; the record gives no point)

Taos Ski Valley reported peak wind gusts of at least 60 mph. Taos News reported power outages from several tree limbs down in the area from near Rancho de Taos to Red River. Damages are estimated for the loss of a couple power lines.

High Wind, Jemez Mountains

When
November 7, 11:59 PM MST to November 8, 12:01 AM MST
Where
Jemez Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.023, -106.622 (the zone’s center; the record gives no point)

Bandelier National Monument reported a brief wind gust up to 58 mph.

High Wind, South Central Mountains

When
November 8, 2:00 AM MST to November 9, 10:00 AM MST
Where
South Central Mountains forecast zone
Measured
42 kt (48 mph) measured sustained
Reported by
AWOS
Coordinates
33.745, -105.459 (the zone’s center; the record gives no point)

Various sites across the Sacramento Mountains, including Sierra Blanca Regional airport, reported sustained winds between 40 mph and 48 mph periodically over an extended period.

High Wind, South Central Mountains

When
November 8, 2:35 AM MST to November 9, 10:00 AM MST
Where
South Central Mountains forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
33.745, -105.459 (the zone’s center; the record gives no point)

Various sites across the Sacramento Mountains, including Sierra Blanca Regional airport, reported peak wind gusts between 58 mph and 66 mph periodically over an extended period.

High Wind, Central Highlands

When
November 8, 2:35 AM MST to 2:55 AM MST
Where
Central Highlands forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.209, -105.548 (the zone’s center; the record gives no point)

Clines Corners reported a peak wind gust up to 60 mph.

Thunderstorm Wind, Taos

When
November 8, 3:19 AM MST to 3:21 AM MST
Where
Taos County, (Skx)taos Muni Airport
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
36.460, -105.670

A broken line of thunderstorms moving through Taos produced a brief wind gust up to 60 mph.

High Wind, South Central Highlands

When
November 8, 11:30 AM MST to 2:30 PM MST
Where
South Central Highlands forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.277, -106.262 (the zone’s center; the record gives no point)

Two mesonet stations on White Sands Missile Range reported peak wind gusts between 58 mph and 60 mph.

High Wind, Eastern Lincoln County

When
November 8, 11:30 AM MST to November 9, 2:30 PM MST
Where
Eastern Lincoln County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
33.745, -105.459 (the zone’s center; the record gives no point)

The Columbia Scientific Balloon Facility site at Transwestern Pump reported peak wind gusts between 58 mph and 66 mph periodically for an extended period of time.

High Wind, Southern Sangre de Cristo Mountains

When
November 9, 9:25 AM MST to 9:35 AM MST
Where
Southern Sangre de Cristo Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
36.115, -105.451 (the zone’s center; the record gives no point)

The Tres Ritos IRAWS reported a peak wind gust up to 60 mph.

High Wind, Southwest Chaves County

When
November 9, 11:30 AM MST to 12:30 PM MST
Where
Southwest Chaves County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
33.363, -104.467 (the zone’s center; the record gives no point)

Dunken reported a peak wind gust up to 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920393, 920388, 920390, 920389, 920391, 920387, 920394, 920395, 920392, 920396.